Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 253, NWS Fort Worth, TX

December 30, 2002Bell County, Falls County, Limestone County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Dec 30, 2002, 4:16 PM CST for Bell County, Falls County, Limestone County, Texas. It was in force for 59 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 30, 2002, 4:16 PM CST (22:16 UTC)
Expired
Dec 30, 2002, 5:15 PM CST
In force
59 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

Counties Bell County, TX, Falls County, TX, Limestone County, TX

What was reported inside it

TimeReportWhereRemark
Dec 30, 4:30 PM CSTHail 0.75Troy, TX
Dec 30, 5:10 PM CSTHail 0.75Marlin, TX
Dec 30, 5:20 PM CSTHail 1Groesbeck, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 30, 1:30 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2002-12-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 966 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2002-12-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
966 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
575 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.5
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KFWD 302216
SVRFTW
TXC027-145-293-302315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
415 PM CST MON DEC 30 2002

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BELL COUNTY IN NORTH CENTRAL TEXAS
  FALLS COUNTY IN NORTH CENTRAL TEXAS
  LIMESTONE COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 515 PM CST

* AT 415 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM FROM 17 MILES WEST OF GROESBECK TO 12 MILES   
SOUTHWEST OF LITTLE RIVER-ACADEMY...MOVING EAST AT 20 MPH. THESE 
STORMS HAVE PRODUCED UP TO GOLFBALL-SIZE HAIL AND STRONG WINDS UP TO 
60 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  LOTT AROUND 430 PM CST
  MARLIN AROUND 435 PM CST
  ROGERS AROUND 440 PM CST
  ROSEBUD...GROESBECK AROUND 455 PM CST

HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE LIKELY. FOR
YOUR PROTECTION MOVE TO A STURDY SHELTER UNTIL THE STORM PASSES.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS OCCASIONALLY 
PRODUCE TORNADOES QUICKLY...SO REMAIN ALERT AS THESE STORMS APPROACH.

LAT...LON 3145 9628 3085 9736 3110 9768 3127 9741
          3144 9694 3153 9679 3161 9683 3180 9652

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 30, 3:50 PM CST, 26 minutes earlier.

Area forecast discussion, Dec 30, 3:50 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
350 PM CST MON DEC 30 2002

THE UPPER LOW OVER WESTERN NEW MEXICO THIS MORNING...WILL MOVE EAST
ACROSS TEXAS DURING THE NEXT 24 HOURS. SHOWERS AND THUNDERSTORMS
WILL DEVELOP BY LATE MORNING. CONVECTION SHOULD BE ELEVATED ACROSS
MOST OF THE AREA...BUT STORMS IN THE SOUTH MAY BECOME SURFACE BASED
THIS AFTERNOON. LARGE HAIL WILL BE THE MAIN THREAT...THOUGH DAMAGING
WINDS WILL BE POSSIBLE MAINLY IN THE SOUTHEAST. LOCALLY HEAVY RAIN
MAY OCCUR IN THE EAST. WRAP AROUND RAIN IS EXPECTED AS THE UPPER LOW
MOVES INTO LOUISIANA TUESDAY MORNING. THE RAIN SHOULD END BEFORE
DAYBREAK TUESDAY IN THE WEST...AND BY MIDDAY IN THE EAST. A
SHORTWAVE WILL MOVE ACROSS THE REGION ON WEDNESDAY WHICH WILL BRING
A WEAK FRONT. MOISTURE WILL BE LIMITED...SO THIS SYSTEM WILL MOVE
THROUGH DRY.  DRY WEATHER IS THEN EXPECTED INTO THE WEEKEND. #58

FCSTID =   58
DFW   70  40  56  34 /  60  60  20   0
ACT   72  43  57  34 /  70  60  20   0
PRX   70  44  55  31 /  80  90  40   0
DTO   69  40  56  32 /  60  60  20   0
TKI   69  42  56  33 /  60  60  20   0
DAL   70  42  56  34 /  60  60  20   0
TRL   71  44  56  34 /  70  60  20   0
CRS   71  44  56  34 /  80  60  20   0
TPL   72  43  58  35 /  70  60  20   0

.FWD...CAUTION IS ADVISED ON AREA LAKES TODAY ALONG AND EAST OF A
       JACKSBORO....TO GATESVILLE LINE.
Hazardous weather outlook, Dec 30, 3:35 PM CST, 41 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-302330-

HAZARDOUS WEATHER OUTLOOK...UPDATE #4 FOR DAY ONE
NATIONAL WEATHER SERVICE FORT WORTH TX
335 PM CST MON DEC 30 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
ALTHOUGH SEVERE THUNDERSTORMS ARE STILL POSSIBLE OVER THE EASTERN
PORTIONS OF NORTH TEXAS THIS AFTERNOON...THE SEVERE THREAT IS
DIMINISHING WEST OF I-35.  ADDITIONAL NON-SEVERE THUNDERSTORMS ARE
POSSIBLE OVERNIGHT WHICH MAY PRODUCE HEAVY RAINFALL AND FLASH
FLOODING.  STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA FOR
FURTHER DETAILS OR UPDATES ON THIS SITUATION.

OUTSIDE OF THUNDERSTORM AREAS...NORTH TO NORTHWEST WINDS WILL INCREASE
TO BETWEEN 20 AND 30 MPH OVERNIGHT AS A COLD FRONT MOVES INTO THE
AREA.  A WIND ADVISORY HAS BEEN ISSUED FOR TONIGHT UNTIL 6:00 AM CST
TUESDAY.  THE WIND IS EXPECTED TO SUBSIDE EARLY TUESDAY.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION REMAINS POSSIBLE ACROSS NORTH TEXAS THIS AFTERNOON
AND EVENING...PARTICULARLY EAST OF I-35.

ROBBINS

In the hours before

Local storm report, Dec 30, 12:50 PM CST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
150 PM CDT MON DEC 30 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1152 AM    POOLVILLE                 TX   .75 INCH HAIL
12/30/02   PARKER                         REPORTED BY PUBLIC.

1208 PM    AUBREY                    TX   .75 INCH HAIL
12/30/02   DENTON                         REPORTED BY STORM
                                          SPOTTER.

1218 PM    ALVORD                    TX   .75 INCH HAIL
12/30/02   WISE                           REPORTED BY HAM RADIO
                                          OPERATOR.

1235 PM    THE COLONY                TX   TORNADO
12/30/02   DENTON                         TOUCHDOWN AT LEGACY AND
                                          HWY 121 AT 1230 PM.
                                          PRELIMARY REPORTS
                                          INDICATE SIGNIFIVCANT
                                          WIND DAMAGE. . REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.

1235 PM    5 S GAINESVILLE           TX   1 INCH HAIL
12/30/02   COOKE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          DPS TROOPER.

0115 PM    ALEDO                     TX   WIND DAMAGE
12/30/02   PARKER                         70 MPH WINDS ALONG AND
                                          SOUTH OF I-30 FROM THE
                                          ALEDO AREA EASTWARD.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

0115 PM    11 WSW FORT WORTH         TX   WIND DAMAGE
12/30/02   TARRANT                        WINDS TO 70 MPH FROM
                                          PARKER COUNTY LINE EAST
                                          TO JUNCTION LOOP 580.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

0115 PM    SHERMAN                   TX   .75 INCH HAIL
12/30/02   GRAYSON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0125 PM    THE COLONY                TX   TORNADO
12/30/02   DENTON                         ROOF OFF IN THE COLONY
                                          MAINLY ALONG ALTA OAKS
                                          STREET IN THE
                                          COMMUNITY.  OTHER WIND
                                          DAMAGE REPORTED.

0126 PM    EDGECLIFF VILLAGE         TX   WIND DAMAGE
12/30/02   TARRANT                        ESTIMATED 60 MPH WINDS
                                          IN THE CITY. . REPORTED
                                          BY OFF-DUTY NWS EMPLOYEE.
Local storm report, Dec 30, 2:07 PM CST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
307 PM CDT MON DEC 30 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0202 PM    ITALY                     TX   TORNADO
12/30/02   ELLIS                          TORNADO ON THE GROUND
                                          WEST OF ITALY AND SOUTH
                                          OF MAYPEARL AT 1403 PM.
                                          REPORTED BY DPS  TROOPER.

0218 PM    3 W FORRESTON             TX   TORNADO
12/30/02   ELLIS                          FUNNEL CLOUDS REPORTED
                                          ON I-35 E AT MILE
                                          MARKER 392 WEST OF
                                          FORRESTON.  REPORTED BY
                                          DPS

0225 PM    6 W WAXAHACHIE            TX   TORNADO
12/30/02   ELLIS                          DPS TROOPER REPORTED
                                          FUNNEL CLOUD..

0226 PM    HILLSBORO                 TX   1 INCH HAIL
12/30/02   HILL                           HIGH WINDS ACCOMPANIED
                                          THE QUARTER SIZE HAIL.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0230 PM    PLANO                     TX   FLOOD
12/30/02   COLLIN                         WATER RESCUE CONDUCTED
                                          BY PLANO FD IN THE 1000
                                          BLOCK OF CUSTER RD.

0250 PM    DAWSON                    TX   60 MPH TSTM GUST
12/30/02   NAVARRO                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0253 PM    CRAWFORD                  TX   1 INCH HAIL
12/30/02   MCLENNAN                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

0254 PM    FORRESTON                 TX   70+ MPH TSTM GUST
12/30/02   ELLIS                          STRAIGHTLINE WINDS .
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0259 PM    GATESVILLE                TX   .88 INCH HAIL
12/30/02   CORYELL                        HIGH WINDS ALSO
                                          ASSOCIATED WITH HAIL
                                          AND HEAVY RAIN. .
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0322 PM    3 W CORSICANA             TX   .75 INCH HAIL
12/30/02   NAVARRO                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL AT
                                          322 PM.
Local storm report, Dec 30, 3:26 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
307 PM CDT MON DEC 30 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0202 PM    ITALY                     TX   TORNADO
12/30/02   ELLIS                          TORNADO ON THE GROUND
                                          WEST OF ITALY AND SOUTH
                                          OF MAYPEARL AT 1403 PM.
                                          REPORTED BY DPS  TROOPER.

0218 PM    3 W FORRESTON             TX   TORNADO
12/30/02   ELLIS                          FUNNEL CLOUDS REPORTED
                                          ON I-35 E AT MILE
                                          MARKER 392 WEST OF
                                          FORRESTON.  REPORTED BY
                                          DPS

0225 PM    6 W WAXAHACHIE            TX   TORNADO
12/30/02   ELLIS                          DPS TROOPER REPORTED
                                          FUNNEL CLOUD..

0226 PM    HILLSBORO                 TX   1 INCH HAIL
12/30/02   HILL                           HIGH WINDS ACCOMPANIED
                                          THE QUARTER SIZE HAIL.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0230 PM    PLANO                     TX   FLOOD
12/30/02   COLLIN                         WATER RESCUE CONDUCTED
                                          BY PLANO FD IN THE 1000
                                          BLOCK OF CUSTER RD.

0250 PM    DAWSON                    TX   60 MPH TSTM GUST
12/30/02   NAVARRO                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0253 PM    CRAWFORD                  TX   1 INCH HAIL
12/30/02   MCLENNAN                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

0254 PM    FORRESTON                 TX   70+ MPH TSTM GUST
12/30/02   ELLIS                          STRAIGHTLINE WINDS .
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0259 PM    GATESVILLE                TX   .88 INCH HAIL
12/30/02   CORYELL                        HIGH WINDS ALSO
                                          ASSOCIATED WITH HAIL
                                          AND HEAVY RAIN. .
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0322 PM    3 W CORSICANA             TX   .75 INCH HAIL
12/30/02   NAVARRO                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL AT
                                          322 PM.
Special weather statement, Dec 30, 4:10 PM CST, 6 minutes before
TXZ094>097-103>107-118>123-132>135-142>148-156>162-175-302300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
410 PM CST MON DEC 30 2002

TORNADO WATCH #810 HAS BEEN CANCELLED AS OF 410 PM CST...FOR THE
FOLLOWING COUNTIES IN NORTH-CENTRAL TEXAS...

BOSQUE        COLLIN       CORYELL         DALLAS
DENTON        ELLIS        FANNIN          HAMILTON
HILL          JOHNSON      LAMPASAS        MILLS
ROCKWALL      SOMERVELL    TARRANT

TORNADO WATCH #810 REMAINS IN EFFECT FOR...LAMAR...DELTA...HUNT...
HOPKINS...RAINS...VAN ZANDT...KAUFMAN...HENDERSON...NAVARRO...
ANDERSON...FREESTONE...MCLENNAN...LIMESTONE...LEON...FALLS...ROBERTSO
N AND BELL COUNTIES UNTIL 700 PM CST THIS EVENING...

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 30, 9:25 AM CSTSevere Thunderstorm WarningFWDMontague20 min
Dec 30, 11:25 AM CSTSevere Thunderstorm WarningFWDParker35 min
Dec 30, 11:48 AM CSTSevere Thunderstorm WarningFWDDenton42 min
Dec 30, 12:43 PM CSTTornado WarningFWDCooke, Denton47 min
Dec 30, 12:44 PM CSTTornado WarningFWDCollin31 min
Dec 30, 1:03 PM CSTSevere Thunderstorm WarningFWDParker, Tarrant57 min
Dec 30, 1:09 PM CSTSevere Thunderstorm WarningFWDMills51 min
Dec 30, 1:22 PM CSTSevere Thunderstorm WarningFWDCoryell, Lampasas53 min
Dec 30, 1:44 PM CSTSevere Thunderstorm WarningFWDBosque, Hill46 min
Dec 30, 1:49 PM CSTTornado WarningFWDEllis, Hill26 min
Dec 30, 2:11 PM CSTSevere Thunderstorm WarningFWDCoryell, McLennan64 min
Dec 30, 2:12 PM CSTSevere Thunderstorm WarningFWDDallas48 min
Dec 30, 2:13 PM CSTTornado WarningFWDEllis47 min
Dec 30, 2:19 PM CSTTornado WarningFWDDallas41 min
Dec 30, 2:23 PM CSTSevere Thunderstorm WarningFWDCollin37 min
Dec 30, 2:30 PM CSTSevere Thunderstorm WarningFWDHill, Navarro60 min
Dec 30, 2:36 PM CSTFlash Flood WarningFWDCollin, Dallas84 min
Dec 30, 2:36 PM CSTSevere Thunderstorm WarningFWDBell39 min
Dec 30, 2:57 PM CSTSevere Thunderstorm WarningFWDEllis33 min
Dec 30, 3:28 PM CSTSevere Thunderstorm WarningFWDHenderson, Kaufman, Navarro, Van Zandt62 min
Dec 30, 3:48 PM CSTSevere Thunderstorm WarningFWDBell42 min
Dec 30, 4:36 PM CSTSevere Thunderstorm WarningFWDHenderson, Van Zandt39 min
Dec 30, 4:40 PM CSTSevere Thunderstorm WarningFWDMilam65 min
Dec 30, 5:12 PM CSTSevere Thunderstorm WarningFWDMilam33 min
Dec 30, 5:23 PM CSTSevere Thunderstorm WarningFWDFreestone22 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.